Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Injectable contraceptives: Side-effects and risks

By  ,  Onlymyhealth editorial team
Jun 16, 2011
4.8 / 5(4 Ratings)
Quick Bites

  • Injectables can cause a change menstruation cycle.
  • One of the complications of it is loss in bone mass.
  • The injectables are also known to cause decreased libido.
  • It can increase the risk for breast and cervical cancer.

More

Injectable contraceptives can be a very safe method of birth control but they do carry a chance of certain side-effects and risks. The side-effects resulting from use of contraception pills are not as obvious as the same from injectable contraceptives. This is because of a much larger dosage of hormones compared to any other birth control pill.

 

injectable contraceptives

 

Change in menstrual cycle

These injectables cause the menstruation period to disappear for up to one year. Only one-third of women using injectable contraceptives have normal menstrual period in the first year. The rest do not experience any menstrual bleeding at all during the first year and even if they do, it is very irregular.


Loss in bone mass

Another side-effect associated with injectables is loss in bone mass. These contraceptives affect the calcium of the bones. The calcium concentration in bones declines during the first year. The bone mass decreases and the real problem is that some sort of temporary bone mass depletion continues even after the use has been discontinued. Moreover, it poses serious health hazard in women of developing osteoporosis later on in their life.

 

Lesser complications

There are some other side-effects of relatively lesser complication. These include menstrual bleeding which fluctuate from lighter to heavier, shorter to longer. Persistent bleeding can cause anaemia. Other risks are spotting and breakthrough bleeding. You should immediately visit your doctor if the symptoms persist.

The side-effects of injectable contraceptives that are not associated with menstrual bleeding are dizziness, headaches, nervousness, changes in skin colour and rashes. Mood swings, breast tenderness, hair loss, increase or decrease in facial and body hair and weight gain can result from this birth control method. Consult with your doctor for recommendations on whether it is right to continue using this birth control method. You may have to look for another method of contraception.

The injectables are also known to cause decreased libido. They suppress testosterone and thereby result in decrease of sex drive in women. Some other complications or side-effects of injectable contraceptives are –

  • blood clots in legs and lungs,
  • jaundice,
  • allergic reaction
  • infertility.
  • increased risk for breast and cervical cancer.


Thus, women with a family history of breast or cervical cancer, blood clots or stroke should not use this form of contraception. Consult your doctor to understand the risks of injectable contraceptives completely. It would be prudent to stick to the usual much less risky forms of birth control rather than expose yourself to such great risks.

 

(Image:Getty)

Read more articles on Contraception.

 

Related Articles
    4.8 / 5(4 Ratings)
    Write a Review
    Post a Comment
    Disclaimer +
    Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.
    Comments
    • Jhonalyn Oligo02 Feb 2013
      I use injectable contraceptive for almost two years.But before this method i already have cease in my breast.Doctor took it out five years ago but it came back on the same part it was taken.I suffer from headache,i now have allergic reaction that causes me to have skin asthma,allergic rheumatism,i also always have blood clot on my legs. on Decenber 2012 i used injectable as usual,but this january 2013 i still havent had my period.Im wondering if i will get pregnant because of that.
    • worriedwoman06 Oct 2012
      i have bee using injectables for4 months now. usually with a 90 days cycle. i suddenly realised i was begining to feel really sick like i am prenant. my stomach eels boated and i have a huge urge for food. please advice urgently i havent seen my menses in all of this and i am getting really worried